Kansas, 2010

Hail in Kansas, June 19, 2010

June 19, 2010 · NWS GLD · 3 events in 1 county or zone

Thunderstorms moved across Norton county during the early morning hours producing nickel to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Norton county during the early morning hours producing nickel to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 3:21 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 19, 3:21 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT SAT JUN 19 2010

.DISCUSSION...
320 AM MDT SAT JUN 19 2010

UPPER FLOW WILL BE SOUTHWEST OVER KANSAS WITH A RIDGE MOVING INTO
THE PLAINS AND THEN SHIFTING EAST BY MONDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO THROUGH THE PERIOD WITH THE FRONT
MOVING BACK AND FORTH ACROSS THE FA EACH AFTERNOON AND EVENING.

SHORTWAVES COME THROUGH THE FLOW EACH AFTERNOON AND EVENING THROUGH
MONDAY. THERE IS PLENTY OF CAPE (AROUND 4000 J/KG) AND GOOD SHEAR
(40-45KTS) EACH DAY. HOWEVER H7 TEMPERATURES RANGE FROM 14-16 C. THE
NAM SHOWS ONLY A BRIEF PERIOD AROUND 00Z WHEN CONVECTIVE INHIBITION
DROPS OFF TO AROUND 60 J/KG MAINLY OVER THE NORTHWEST FA. OTHERWISE
CIN VALUES ARE HIGH. SHORTWAVES COMING THROUGH ARE NOT IMPRESSIVE.
FORECAST SOUNDINGS ACROSS THE FA SHOW VERY DRY MID LEVELS.
BOUNDARIES FOR THUNDERSTORMS WILL MAINLY BE THE TROUGH OVER THE
NORTHWEST FA AND THE WARM FRONT WHICH WILL VARY BUT WILL BE
POSITIONED ACROSS THE KANSAS ZONES FROM EAST TO WEST. DUE TO THE
WARM MID LEVEL TEMPERATURES AND CIN HAVE OPTED TO GO WITH LOW POPS
FOR MOST PERIODS.

SPC HAS ISSUED SEVERE WATCH 348 FOR YUMA AND DUNDY COUNTIES
EFFECTIVE UNTIL 14Z SAT. PLAN TO MONITOR STORMS AND POSSIBLY CANCEL
EARLY.

SATELLITE/METARS SHOWING STRATUS OVER THE NORTHWEST FA SO WILL
INCLUDE A MORNING PERIOD OF STRATUS. THIS LOOKS POSSIBLE AGAIN EARLY
SUNDAY MORNING.

GENERALLY FOLLOWED MET GUIDANCE FOR MAX TEMPERATURES WHICH WILL RUN
IN THE MID/UPPER 90S. MAV GUIDANCE WAS USED FOR MIN TEMPERATURES
WITH READINGS IN THE 60S.

FS
&&

.AVIATION...
1057 PM MDT FRI JUN 18 2010

FOR THE 06Z TAFS...VERY COMPLICATED SET OF TAFS. ALL IS DEPENDENT
ON WHERE THE WARM FRONT ENDS UP THROUGH TOMORROW WHICH THE MODELS
DO NOT AGREE ON. MODELS LOOK A LITTLE FURTHER NORTH WITH THE
ACTIVITY AND MAY NOT IMPACT THE KMCK TAF AS EARLIER THOUGHT. SO
PULLED BACK TO JUST A CB MENTION. ALSO DIFFERENCE IN WHERE THE
STRATUS AND FOG END UP. PULLED BACK ON THE CEILING HEIGHT BUT KEPT
IT IN THE MVFR RANGE.

CLOUDS LOOK TO NOT BREAK AT KMCK BUT DID RAISE THEM TO JUST ABOVE
MVFR. AGAIN NOT SURE WHERE THE WARM FRONT WILL END UP PLUS WE MAY
END UP CAPPED FOR MOST OF THE DAY. SO CHOSE TO HANDLE WITH A CB
MENTION BUT AT THIS TIME KMCK LOOKS LIKE THE BEST CHANCE FOR
THUNDERSTORMS TO AFFECT THAT SITE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 19, 5:05 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
505 AM MDT SAT JUN 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
505 AM MDT SAT JUN 19 2010 /605 AM CDT SAT JUN 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS MORNING WITH ONGOING
THUNDERSTORMS FROM OBERLIN EAST TO NORTON. LATER ON TODAY AND
TONIGHT MORE THUNDERSTORMS ARE EXPECTED. STORMS WILL DEVELOP ON
HIGHER TERRAIN TO THE WEST AND THEN MOVE EAST ACROSS THE TRI-STATE
AREA. AN EAST TO WEST ORIENTED WARM FRONT NEAR INTERSTATE 70 WILL
ALSO FOCUS THUNDERSTORM DEVELOPMENT. STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THE FIRST PART OF THE WEEK AND
AGAIN ON WEDNESDAY. STAY TUNED TO THE LATEST WEATHER STATEMENTS
AND UPCOMING FORECASTS FOR SEVERE WEATHER POTENTIAL FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

FS

In the hours before

Special weather statement, Jun 19, 12:16 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT SAT JUN 19 2010

COZ090-190645-
YUMA COUNTY-
1216 AM MDT SAT JUN 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1213 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CLARKVILLE...MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10236 4035 10231 4023 10277 4029 10280
      4034 10280 4035 10278 4042 10278 4044 10274
TIME...MOT...LOC 0616Z 247DEG 20KT 4035 10270

STASSER
Local storm report, Jun 19, 12:20 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             3 W CLARKVILLE          40.38N 102.68W
06/19/2010  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

50
Local storm report, Jun 19, 1:10 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
110 AM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             10 WNW WAUNETA          40.35N 102.43W
06/19/2010  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

50
Special weather statement, Jun 19, 4:19 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 AM MDT SAT JUN 19 2010

KSZ003-NEZ081-191045-
DECATUR-RED WILLOW-
519 AM CDT SAT JUN 19 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANBURY...MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4019 10019 4019 10018 4003 10018 3989 10048
      4003 10062 4029 10019 4028 10019
TIME...MOT...LOC 1019Z 234DEG 32KT 4001 10046

STASSER

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Norton

When
June 19, 5:15 AM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.890

Hail, Norton

When
June 19, 5:20 AM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.890

Hail, Norton

When
June 19, 5:38 AM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
0.88 in hail
Reported by
Public
Coordinates
39.890, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230948, 230949, 230950.